FREDERICTON — New Brunswick health authorities are advising staff and students at a high school near Saint John that they must receive a measles booster shot if they want to continue going to the school.
The directive follows news of a third confirmed measles case in the Saint John area — the second at Kennebecasis Valley High School.
An immunization clinic was held at the school Friday.
Chief Medical Officer of Health, Dr. Jennifer Russell, said the vaccination is not mandatory, but she confirmed the message to staff and students is they must receive the booster shot or they can't go to the school.
"This case is connected to another case at Kennebecasis Valley High School," she said. "As a result, school officials have notified staff and students and families that they will be offering an immunization clinic for all of those people. They will be offered a dose of the MMR vaccine."
The other person from the school with measles was exposed to the disease when they were in the emergency department of the Saint John Regional Hospital at the same time as the person with the first confirmed case.
There has been some discussion in New Brunswick about whether immunization for teachers and school staff should be mandatory. Russell said this is not the time for that debate. "That's a conversation we can have outside an outbreak setting," she said.
Early symptoms of the measles may include fever, cough, or tiny white spots in the mouth. Within three to seven days, a red blotchy rash will appear, first on the face and then spreading to the body, arms and legs.
Measles is a highly contagious infection and can be prevented with a vaccine. Most people who contract the virus make a full recovery.
According to the Centers for Disease Control and Prevention in the United States, one of out of every 1,000 people infected with measles will develop acute encephalitis, which often results in permanent brain damage.
The agency adds that one or two out of every 1,000 children who are infected with the virus will die from respiratory and neurological complications.
Kevin Bissett, The Canadian Press